The stimulants commonly prescribed for ADHD are considered among the safest of all psychiatric medications. "The risks of using these medications are very low," says William W. Dodson, M.D., a Denver-based psychiatrist who specializes in ADHD. "The risks involved in not treating ADHD are very high. These include academic failure, social problems, car accidents, and drug addiction."
As with many prescription drugs, of course, stimulants can interact dangerously with certain other medications. Be sure to alert the doctor about any other medications your child takes.
A 2004 study indicated that, between 1999 and 2003, 19 children died while taking either methylphenidate or amphetamine, the two most commonly prescribed stimulants. The FDA concluded that the number of deaths was no greater than would have been expected, given the large number of kids taking these medications. In addition, five of the children who died had a structural heart defect.
"People who have existing cardiac problems are already at risk for sudden death, and it's not clear that these medicines increase that risk," says Timothy Wilens, M.D., associate professor of psychiatry at Harvard Medical School in Boston. "If taking a stimulant does raise their risk, it is estimated to be about the same as what it would be if the person was physically active in sports." Nonetheless, the FDA recently decided to require a label warning that these medications should not be taken by any child who has such a heart defect.
Your child's doctor should check for heart palpitations, irregular heartbeat, and fainting spells, as well as a family history of sudden cardiac death or irregular heartbeat, when giving your child a physical exam. If any of these factors are present, the patient — whether child or adult — should be evaluated by a cardiologist before taking a stimulant. In general, there is no need for apparently healthy kids to undergo an electrocardiogram or any other high-tech—and high-cost—diagnostic procedure before starting stimulant medication.